5 dangerous food-medication interactions

545819778

Normally most foods can be eaten safely with no worries of any bad side effects.  But if you’re taking certain medications, mixing a particular food with a particular medication might spell trouble.  What you are eating with your medications can be just as important as taking them in the first place.  Research has shown that some foods can rob your medications of their effectiveness or may even cause serious, life-threatening reactions. 

Listed below are 5 foods that don’t mix well with common drugs.  Even if a favorite food of yours is on this list, does not mean you have to give it up entirely but rather you just need to cut back or wait a few hours before indulging in it.  To be on the safe side, always consult with your doctor or pharmacist about possible food interactions with any medications you take.  Also, read the warnings in inserts that come with prescription meds and over-the-counter drugs.

1.  Grapefruit juice

Grapefruit juice can cause the body to metabolize drugs abnormally, resulting in lower or higher than normal blood levels of the drug.  It may raise the level of the drug in your bloodstream and increase the risk of side effects.  One of the main medications recommended to not drink grapefruit juice with is cholesterol drugs such as Lipitor and Mevacor.  But even antihistamines, blood pressure drugs, thyroid replacement drugs, birth control, stomach acid-blocking medications and cough suppressants can be affected.  It is best to avoid or significantly reduce intake of grapefruit juice when taking these meds. 

2.  Natural lack licorice

Glycyrrhiza- a natural ingredient used to make black licorice – can cause irregular heartbeat or even death when combined with digoxin, used to treat heart failure and abnormal heart rhythms.  Black licorice containing glycyrrhiza can deplete the body of potassium while causing an increased retention of sodium.  When the body is depleted of potassium, the activity of digoxin is greatly enhanced resulting in the heart not beating properly.

Glycyrrhiza can also decrease the effectiveness of high blood pressure meds.  Anyone taking Coumadin (warfarin), a blood thinner, should be aware that glycyrrhiza can break down the drug resulting in an increase in the body’s clotting mechanism. 

It should be noted that artificially-flavored black licorice does not contain glycyrrhiza and is not of concern but excessive amounts of natural black licorice needs to be avoided when using these medications.  Always read the ingredients listed on a black licorice label.

3.  Milk

Calcium from dairy foods such as milk, yogurt, and cheese, and calcium supplements and fortified foods can prevent the body from absorbing the medication tetracycline.  In general, tetracycline works better if taken one hour before or two hours after eating.

4.  Green leafy vegetables

Green leafy veggies such as kale, broccoli, cabbage, spinach, and Brussel sprouts are rich in vitamin K which can reduce the effectiveness of blood thinners such as Coumadin (warfarin). Foods high in vitamin K can affect the way Coumadin works in the body.  Vitamin K helps blood to clot which is just the opposite of what the purpose of Coumadin is used for – to prevent blood clots from forming by thinning the blood.  The more vitamin K-rich foods a person eats, the lower the level of Coumadin in the blood and the greater the risk of forming a dangerous blood clot. 

Green leafy veggies are important sources of valuable nutrients and one does not have to give them up altogether if taking Coumadin.  Problems can arise mainly if a person significantly and suddenly increases their intake as it can alter the effectiveness of the drug.  It is best to eat these greens in consistent amounts without overdoing it. 

5.  Salt substitutes and foods high in potassium

Anyone taking digoxin for heart failure or ACE inhibitors for high blood pressure should be cautious with salt substitutes, which often replace sodium with potassium. The same can be said for rich food sources of potassium such as bananas, oranges, and green leady vegetables. Consuming too much potassium while using these medications can reduce the effectiveness of digoxin resulting in heart failure.  Those taking ACE inhibitors may see a significant increase in blood potassium levels as these drugs are known to increase potassium.